Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: November 16, 2022
Nasim Hedayati, MD, and Richard White, MD | November 16, 2022

A 61-year-old women with a mechanical aortic valve on chronic warfarin therapy was referred to the emergency department (ED) for urgent computed tomography (CT) imaging of the right leg to rule out an arterial clot. CT imaging revealed two... Read More

Leilani Schweitzer | November 16, 2022

A 58-year-old man underwent a complex surgery to replace his aortic valve. The surgery required prolonged cardiopulmonary bypass time and cross-clamp time and there was a short delay in redosing the cardioplegic solution and the patient developed ... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (7)

Displaying 1 - 7 of 7 WebM&M Case Studies
Audrey Lyndon, PhD, RN, and Stephanie Lim, MD| June 1, 2019
During surgery for a forearm fracture, a woman experienced a drop in heart rate to below 50 beats per minute. As the consultant anesthesiologist had stepped out to care for another patient, the resident asked the technician to draw up atropine for the patient. When the technician returned with an unlabeled syringe without the medication vial, the resident was reluctant to administer the medication, but did so without a double check after the technician insisted it was atropine. Over the next few minutes, the patient's blood pressure spiked to 250/135 mm Hg.
Hardeep Singh, MD, MPH; Dean F. Sittig, PhD; Maureen Layden, MD, MPH| November 1, 2010
At two different hospitals, patients were instructed to continue home medications, even though their medication lists had errors that could have led to significant adverse consequences.
Hedy Cohen, RN, BSN, MS| March 21, 2009
New medication administration policies at one hospital cause a patient to receive two doses of her daily medication within a few hours, when only one dose was intended.
Mary A. Blegen, PhD, RN; Ginette A. Pepper, PhD, RN| May 1, 2006
A nursing student administers the wrong 'cup' of medications to an elderly man. A different student discovered the error when she reviewed the medicines in her patient's cup and noticed they were the wrong ones.
Jeremy P. Feldman, MD; Michael K. Gould, MD, MS | March 1, 2004
A central line placed incorrectly causes a patient to suffer permanent neurologic damage.
Timothy S. Lesar, PharmD| November 1, 2003
An unclear verbal order leads to administration of the wrong drug.